California, 2004Flash Flooding and Heavy Snow in California, February 2 to 3, 2004
February 2 to 3, 2004 · NWS SGX · 14 events in 7 counties and zones
A Winter Storm, brought heavy precipitation and thunderstorms with damaging winds as it moved onshore through Southwest California. In the mountains above 5500 feet elevation, 9 to 14 inches of snow fell.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $270,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Winter Storm, brought heavy precipitation and thunderstorms with damaging winds as it moved onshore through Southwest California. In the mountains above 5500 feet elevation, 9 to 14 inches of snow fell. The snow level eventually lowered to 3500 feet over the high desert where 1 to 3 inches of snow fell. Along the coastal slopes, at elevations below 5000 feet, heavy rain caused mudslides, closing several mountain highways. Heavy rainshowers over the valleys and along the coastal plain, flooded many roadway and were a contributing factor in many traffic accidents. Strong winds from a squall line moving across the coastal waters, knocked down trees as it moved onshore through southern Orange County and San Diego County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 2, 2:30 PM PST, 3 hours 52 minutes earlier.
Area forecast discussion, Feb 2, 2:30 PM PST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
230 PM PST MON FEB 2 2004
.SYNOPSIS...A STRONG WINTER STORM APPROACHING FROM THE NORTHWEST
WILL BRING RAIN AND SNOW...HEAVY AT TIMES...TONIGHT. SHOWERS WILL
CONTINUE TUESDAY AND GRADUALLY DECREASE. STRONG WINDS ARE EXPECTED
MAINLY IN THE MOUNTAINS. HIGH PRESSURE WILL BRING FAIR AND WARMER
WEATHER WEDNESDAY THROUGH FRIDAY. A WEAK WEATHER SYSTEM WILL MOVE TO
THE NORTH OF THE REGION SATURDAY BUT LITTLE IF ANY PRECIPITATION IS
EXPECTED. COOLER THAN NORMAL WEATHER CONTINUES INTO EARLY NEXT WEEK
AS LOW PRESSURE CONTINUES OVER THE WEST.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.
RAIN IS MOVING INTO THE SANTA BARBARA AREA AND IT WILL SPREAD ACROSS
SOCAL TONIGHT. LATEST MODEL GUIDANCE SHOWING THE STORM CENTER
SLIGHTLY MORE NORTH AND INLAND THAN IN PREVIOUS RUNS...SO SOCAL NOT
QUITE IN THE CROSSHAIRS OF THE STORM. THIS WILL NOT DETER THE
SIGNIFICANCE OF THE STORM. ALTHOUGH IT MAY REDUCE THE EXPECTED
PRECIP AMOUNTS SLIGHTLY...IT WILL NOT AFFECT THE WATCHES OR
WARNINGS. WINTER STORM WARNING ISSUED THIS MORNING AS CONFIDENCE IS
HIGH THAT SNOWFALL WILL REACH CRITERIA. A FLASH FLOOD WARNING WILL
WAIT UNTIL THE RAIN GETS CLOSER...BUT A FLASH FLOOD WATCH IS GOING.
BIG SWELL AND OCEAN WINDS ARRIVING TONIGHT SO SMALL CRAFT ADVISORY
HAS BEEN ADDED TO THE STORM STEW. THE COLDER AIR ARRIVES AFTER
MIDNIGHT TUE AND SNOW LEVELS WILL DROP TO 3500 FEET IN THE
NORTH...4000 FEET IN THE SOUTH. THIS WILL HELP SLOW DOWN FLASH
FLOODING ABOVE 4000 FEET IN THE MOUNTAINS. UP TO 2 FEET OF SNOW
POSSIBLE IN THE SBD MTNS...UP TO 18 INCHES IN THE SAN MTNS...EASILY
THE BIGGEST SNOW STORM OF THE SEASON SO FAR. TSTORMS EXPECTED MOST
AREAS EXCEPT LOWER DESERTS TUE AND MAY START BEFORE SUNRISE. SHOWERS
WILL DECREASE SLIGHTLY DURING THE DAY...THEN DRIER NORTHWEST FLOW
AND SUNSET WILL HELP END SHOWERS LATE TUE. A FEW SHOWERS MAY LINGER
IN MTNS AND SOUTHERN SAN DIEGO COUNTY. GRADUAL CLEARING WED AND FAIR
THROUGH FRI. ANOTHER SHORTWAVE DROPS IN LATE FRI INTO SAT...BUT THIS
LOOKS LIKE A MARINE LAYER EVENT WITH LIGHT SHOWERS OR DRIZZLE AT
MOST...MUCH LIKE LAST SAT. SHORTWAVES MOVING DUE SOUTH OUT OF
WESTERN CANADA WILL REINFORCE A WESTERN U.S. TROUGH WHILE A BIG
RIDGE AMPLIFIES JUST OFF THE COAST. THIS WILL KEEP US COOL BUT DRY
EARLY NEXT WEEK.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING...LAXWSWSGX.
FLASH FLOOD WATCH...LAXFLSSGX.
MARINE WEATHER STATEMENT...LAXMWSSGX.
SMALL CRAFT ADVISORY...SEE LAXCWFSGX.
&&
MM
Hazardous weather outlook, Feb 2, 2:00 PM PST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST MON FEB 2 2004
CAZ042-043-048-050-055>058-060>062-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST MON FEB 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY THROUGH TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE COASTAL AREAS
INLAND VALLEYS AND MOUNTAINS BELOW 4000 FEET.
REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.
WINTER STORM WARNING ABOVE 4000 FEET FROM 600 PM TONIGHT THROUGH
600 PM TUESDAY FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
POSSIBLE FLASH FLOODS AND MUDSLIDES...
FOR ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
TUESDAY.
POSSIBLE WINTER STORM WITH HEAVY SNOW AND/OR STRONG WINDS...
FOR SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
TUESDAY.
LARGE SWELLS...
POSSIBLE THUNDERSTORMS...
POSSIBLE HIGH SURF...
POSSIBLE MINOR TIDAL OVERFLOW...
FOR COASTAL WATERS-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION WILL BE REQUIRED TONIGHT THROUGH TUESDAY.
BALFOUR/MM
Event by event
8 flash flood, 3 thunderstorm wind, 2 heavy snow, 1 cold/wind chill. Local standard time, as filed.
Heavy Snow, San Bernardino County Mountains
- When
- February 2, 6:22 PM PST to February 3, 1:30 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Heavy Snow, Riverside County Mountains
- When
- February 2, 8:00 PM PST to February 3, 3:00 AM PST
- Where
- Riverside County Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 2, 9:07 PM PST to 10:56 PM PST
- Where
- San Bernardino County, 9 mi NW of Devore
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, Riverside
- When
- February 2, 9:14 PM PST to 9:20 PM PST
- Where
- Riverside County, 2 mi SW of Mira Loma
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Flash Flood, Orange
- When
- February 2, 9:31 PM PST to 11:03 PM PST
- Where
- Orange County, Huntington Beach
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.677, -117.776 (the zone’s center; the record gives no point)
Thunderstorm Wind, Orange
- When
- February 2, 10:09 PM PST to 10:36 PM PST
- Where
- Orange County, 3 mi SE of Mission Viejo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.483, -117.550
Thunderstorm Wind, San Diego
- When
- February 2, 10:30 PM PST to 11:27 PM PST
- Where
- San Diego County, San Onofre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $45,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.383, -117.583
Flash Flood, San Diego
- When
- February 2, 10:57 PM PST to 11:34 PM PST
- Where
- San Diego County, Oceanside
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Cold/Wind Chill, San Diego County Mountains
- When
- February 2, 11:00 PM PST to February 3, 7:00 AM PST
- Where
- San Diego County Mountains forecast zone
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Flash Flood, Riverside
- When
- February 2, 11:12 PM PST to 11:30 PM PST
- Where
- Riverside County, Moreno Valley
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Thunderstorm Wind, San Diego
- When
- February 2, 11:48 PM PST to 11:55 PM PST
- Where
- San Diego County, 3 mi NW of Chula Vista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.667, -117.117
Flash Flood, San Diego
- When
- February 2, 11:54 PM PST to February 3, 12:53 AM PST
- Where
- San Diego County, Leucadia
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Flash Flood, San Bernardino
- When
- February 3, 12:30 AM PST to 12:40 AM PST
- Where
- San Bernardino County, 2 mi W of Devore
- Property damage
- $15,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Flash Flood, San Diego
- When
- February 3, 1:37 AM PST to 2:34 AM PST
- Where
- San Diego County, 4 mi NE of Chula Vista
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 2, 20041 death · 1 event
- Strong Wind in California, February 2, 2004$100,000 · 1 event
- Heavy Snow in Iowa, February 2, 200420 events
- Winter Weather in North Carolina, February 2, 200410 events
- Dense Fog in Florida, February 2, 20047 events
- Winter Weather in South Carolina, February 2, 20047 events
- Winter Weather in North Carolina, February 2, 20047 events
- Ice Storm and Heavy Snow in Virginia, February 2 to 3, 20046 events
- Winter Storm and Strong Wind in California, February 2 to 3, 2004$2,000 · 61 kt wind · 5 events
- Sleet in North Carolina, February 2 to 3, 20045 events
- High Wind in Oregon, February 2, 200462 kt wind · 3 events
- Heavy Snow and Winter Weather in California, February 2 to 3, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394694, 5394695, 5394683, 5394684, 5394685, 5394693, 5394688, 5394686, 5394696, 5394687, 5394689, 5394690, 5394691, 5394692.